Veterinary Topics: Consequence of an injection
Serum hepatitis is a possible sequel to the administration of tetanus antitoxin
by Brent Kelley, D.V.M.
WAY BACK in the dark ages, when I first got out of veterinary school, I came across things I had never heard of. Maybe my classmates and I had been taught them in school and I just had not been listening, but I think we simply were not told about many of them. One of our teachers had explained that our diploma was a license to learn, and I learned something nearly every day.
One of the conditions I am sure we were not told about was Theiler’s disease, also known as serum hepatitis.
I had been out of school only a few months when I was called to look at a backyard pony that I was told was acting crazy. When I arrived at the farm, I was told the little guy was normally quiet and gentle. What I saw was a four-legged hellion. He was running in an uncontrolled manner, bellowing, and bouncing off trees. I did not know what his owner wanted me to do because the pony could not be caught or even approached. I was told that he had been acting this way for several days.
But then the pony made things easy, if not desirable: He dropped dead. The postmortem report said "Serum hepatitis (Theiler’s disease)." This was new to me--as had been a lot of things since graduation. I went to my textbooks and looked it up.
Serum hepatitis, or Theiler’s disease, is a subacute hepatic necrosis (liver death) resulting in liver failure and acute encephalopathy (brain damage) in horses. Usually, the affected horse has received an injection of tetanus antitoxin one to three months prior to the onset of clinical signs. (I subsequently learned that the pony I was called to treat had received tetanus antitoxin several weeks after cutting a fetlock.)
Occasionally, cases of serum hepatitis have been reported in horses that had never received tetanus antitoxin but had been in contact with horses that had received it. I am at a total loss to explain why that happens.
The usual signs are central nervous system problems, jaundice, and discolored (reddish brown to brown) urine. Central nervous system problems might be manifested either as in the case of the unfortunate pony or as depression. Ataxia (stumbling or unsteady gait) is common and blindness might occur. The affected horse’s eyes are dilated.
Diagnosis is made on history--tetanus antitoxin administered within the previous 12 to 14 weeks--clinical signs, and laboratory test results indicating liver damage or failure.
Laboratory tests that detect liver problems measure serum or plasma levels of certain enzymes. Gamma- glutamyl transaminopeptidase (GGT) is always elevated in cases of serum hepatitis. Aspartate amino transferase (AST) also is elevated but decreases in a few days if the horse is to recover, so it should be measured two or three times over a period of five to seven days. Sorbitol dehydrogenase (SDH) initially is increased but decreases rapidly in improving horses.
Total bilirubin is elevated and this is the cause of the discolored urine. Prothrombin time (PT) is very high. (My spellchecker is panting.)
A definitive diagnosis may be made by liver biopsy, but with the history, clinical signs, and laboratory results, a biopsy is not necessary. (If it looks like a duck, walks like a duck, and quacks like a duck, you do not need to toss it in the water to see if it swims.)
Supportive therapy is the main thing to do:
Administer intravenous fluids supplemented with potassium and B vitamins;
Sedation is important in the case of a horse with out-of-control behavior;
Give oral neomycin to decrease ammonia production in the gastrointestinal tract;
Decrease total protein in the feed for the same reason. Feed only cracked corn and grass hay until recovery is complete; and
Because the horse’s eyes are dilated, keep the animal in a dark stall because the light could damage the eyes.
The prognosis is always guarded, but affected horses that continue to eat usually survive. Decrease in levels of prothrombin time and SDH, accompanied by an improving appetite, are good indicators of a horse that will pull through. One that is exhibiting severe central nervous system problems that cannot be controlled by sedation has a poor prognosis.
Recovery will occur in one to two weeks in most horses that show signs of pulling through, and there are rarely any residual problems.
To prevent the possibility of serum hepatitis in your horses, maintain a proper tetanus vaccination program consisting of an initial series of two tetanus toxoid injections one month apart, followed by annual boosters.
If a broken skin lesion occurs more than three months after a booster is given, boost again with tetanus toxoid. Use tetanus antitoxin only if a horse contracts tetanus or if the tetanus toxoid vaccination history is not known in a horse that has a lesion.
Fortunately, no one sees many cases of serum hepatitis. After the case involving the pony--when I did not know what serum hepatitis was and could not have done anything about it even if I had known--I saw only two more cases.
The next case I saw was not long after the first one and it, too, involved a pony. This filly was depressed and did nothing but stand in one spot. She had received tetanus antitoxin one month before, after graveling. Her gums and sclera were bright yellow (jaundiced), indicative of liver problems.
With much pushing and pulling, we managed to get her into a stall. She drank and ate a little when water and feed were offered. All of her liver enzymes were elevated but, with the treatment described above, she was nearly normal within ten days and went on to fully recover.
The other case--the last I have seen to date--was a long time later and perhaps ten or 12 years ago. Another veterinarian had sutured a racemare after a wound and gave her tetanus antitoxin at that time. The mare became depressed about two months later, when the veterinarian was out of town, so I was called to examine her.
Fortunately, her trainer kept excellent records, and he had recorded "TAT" in her file to indicate she had received tetanus antitoxin. She, too, was jaundiced and her liver enzymes were high, as was her prothrombin time. Both AST and prothrombin time counts were slow to decrease, but both started to go down in about a week. Supportive therapy sustained the mare, although she did not eat well for several more weeks. She eventually came around, but her racing days were over. She was sent to the farm to become a broodmare.
Brent Kelley, D.V.M., is a practicing veterinarian living in Paris, Kentucky.